Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 138, NWS State College, PA

July 17, 2001Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2001, 4:35 PM EDT for Union County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 4:35 PM EDT (20:35 UTC)
Expired
Jul 17, 2001, 5:30 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Union County, PA

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:45 PM EDTThunderstorm Wind 50 EMifflinburg, PALarge tree limbs were down, blocking roads in Mifflinburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 172036
SVRCTP

PAC119-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VICKSBURG...OR 4 MILES EAST OF
  MIFFLINBURG...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINFIELD AND LINNTOWN AT 440 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4098 7704 4081 7709 4088 7682 4101 7689

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT TUE JUL 17 2001

15Z MESO-ANALYSIS SHOWS THE FRONT HAS FORMED A TIGHTER GRADIENT FROM
NEAR ERIE SOUTHEAST TO WILLIAMSPORT. THIS IS IN RESPONSE TO THE
MORNING SHOWERS AT THE NEW YORK/PENNSYLVANIA BORDER. TOWERING CU
AROUND THE STATE SUGGESTS THE INSTABILITY ACROSS THE REGION THIS
AFTERNOON AS FORECAST BY THE MODELS. RADAR SHOWS SOME CONVECTION
THIS AFTERNOON...BEST CELLS IN SOUTHWEST PA AT THIS TIME. THIS EVENING AND
TONIGHT THERE IS STILL A CHANCE...ESPECIALLY AS A VORTICITY AXIS
APPROACHES. SHORT RANGE ENSEMBLE FORECAST GUIDANCE SUGGEST BEST POPS
IN NORTHEASTERN MOST COUNTIES TONIGHT WITH MAINLY SCATTERED RAINFALL
OVER CENTRAL AND SOUTHERN SECTIONS.  A SECOND PRECIP MAX IS FORECAST
TO PASS ALONG AND SOUTH OF THE PA BORDER INTO OH AND WV.  IF THIS
TRACKS FARTHER NORTH...IT COULD CLIP SOMERSET/CAMBRIA COUNTIES.

MCC NEAR CHICAGO SHOULD CLIP EXTREME SOUTHWEST PENNSYLVANIA TONIGHT.
THIS AREA COULD MISS OUR CWA BUT POPS WILL REFLECT POSSIBILITY OF
THIS SYSTEM AFFECTING SOUTHWEST PA.

SURFACE ANTICYLCONE RIDGES DOWN ALONG COAST CREATING MORE
COLD-SEASON-LIKE DAMMING SITUATION. THE SURFACE FRONT SAGS
SOUTHWARD...AS THE 850MB FLOW BECOMES MORE EASTERLY. LOW-LEVEL COOL
AIR DAMMING BEGINS LATE TOMORROW INTO TOMORROW NIGHT. THIS WILL
BRING A LOT OF ATLANTIC MOISTURE (ATLANTIC TEMPS ARE LOW SO HUMIDITY
ANOMALIES IN EASTERN PA ARE NEGATIVE) INTO THE AREA WITH A GOOD
TEMPERATURE GRADIENT BETWEEN OUR WESTERN ZONES AND EASTERN ZONES.
THREAT OF RAINFALL WILL DROP TOWARD MARYLAND BORDER DURING THE DAY
WEDNESDAY.

AS THIS OCCURS...THE UPPER LEVEL RIDGE AMPLIFIES IN THE MIDWEST.
CONDITIONS LOOK FAVORABLE FOR A MCC TO DROP SOUTHEAST INTO THE
SOUTHWESTERN PORTIONS OF PENNSYLVANIA WEDNESDAY NIGHT (SEE SPC DAY 2
OUTLOOK). THE EASTERLY FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE
EASTERN ZONES. THE EASTERLY FLOW GETS OVER -3 STANDARD DEVIATIONS
ABOVE NORMAL LATE WEDNESDAY OVER EASTERN PA AND EAST TOWARDS THE
COAST. BEST CHANCE OF RAIN WILL BE SOUTHWESTERN ZONES WEDNESDAY
NIGHT. SREF SHOWS UP TO 90 PERCENT OF MEMBERS WITH 0.1 TO 0.25
INCHES OF QPF IN SOUTHWEST.

A SHORT WAVE DROPS DOWN ON THURSDAY WITH A -4.5 STANDARD DEVIATION
EASTERLY 850MB FLOW INTO OUR EASTERN PA AND NJ CONTINUING A COOL AND
WET PATTERN. HOWEVER THE SHORT RANGE ENSEMBLE FORECAST SHOWS A TREND
TO DRCRESE PRECIPITATION DURING THE AFTERNOON HOURS...AS THE FRONT
SLIDES EVEN FURTHER SOUTH AND COOLER AIR MOVES IN.

IN THE EXTENDED...
SURFACE HIGH PRESSURE BUILDS DOWN THE EASTERN APPALACHIANS DURING
FRIDAY PROVIDING BEAUTIFUL CONDITIONS. THIS TREND WILL CONTINUE
UNDER HIGH PRESSURE THROUGH AT LEAST SUNDAY. THE MRF ENSEMBLES SHOW
A SURFACE TROUGH APPROACHING FROM THE WEST WILL BRINGING A CHANCE OF
PRECIPITATION ON MONDAY IN THE WEST. THE ENSEMBLES ALSO SHOW A
CHANCE OF (SHOWERY PRECIPITATION FOR THE ENTIRE CWA FOR TUESDAY.

ENSEMBLES SUGGEST FRIDAY AND SATURDAY WILL SEE HIGH TEMPS A FEW
DEGREES BELOW NORMAL THEN RETURNING TOWARD NORMAL BY SUNDAY.

.CTP...NONE.

ROGOWSKI/GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:01 PM EDTSevere Thunderstorm WarningCTPTioga44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.